I am a 52 year old male. I went for a physical and had high blood pressure. Everything else was OK, except cholesterol total 244 and LDL 165. My BP's only been high for about a year or two. Before meds, it was running around 150 to 160 (S) over 95 to 115 (D), with a resting pulse of 65 to 75. The doctor (family practice) put me on Toprol 100XL (one a day) and it didn't respond much, so he raised it to 150 mg (pill and a half a day). Now my BP is around 140 to 150 (S) over 90 to 100 (D) with a resting pulse of 50 to 60. My question is whether my pulse rate is getting too low. Every now and then I'll be sitting down and it will be 45 to 50. The doctor wants my BP below 140/80 and I suspect he'll want to raise the Toprol XL to 200 mg a day, but I'm worried about my heart rate getting any lower. Also, I find exercise that used to get it up to 120 BPM will now only get it to 95 to 100. Any suggestions? Is the heart rate getting too low?
Based on the numbers alone, the low heart rate is not a concern. If you have symptoms of lightheadedness, dizziness, or fatigue associated with the low heart, then it is too low. The blunted response of your heart rate to exercise is an expected effect of the medication. Instead of increasing the dose of medication, another option would be to add a second medication.
I hope this has been useful. I wish you the best of luck. Feel free to write back.
Information provided here is for general purposes only. Specific questions should be addressed to your own doctor. If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.